Tennessee, 2009Hail and Damaging Winds in Tennessee, April 10, 2009
April 10, 2009 · NWS HUN · 15 events in 3 counties and zones
A strong upper level storm moving across the Mississipi Valley brought a dry line and cold front into north Alabama during the afternoon and early evening hours. Several classic supercell thunderstorms developed by early afternoon in northwest Alabama, sweeping across the remainder of north Alabama during mid to late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level storm moving across the Mississipi Valley brought a dry line and cold front into north Alabama during the afternoon and early evening hours. Several classic supercell thunderstorms developed by early afternoon in northwest Alabama, sweeping across the remainder of north Alabama during mid to late afternoon hours. Many of the storms produced very large hail, up to baseball and softball sized, producing significant damage, especially from Decatur through Madison and northwest Huntsville. One of the supercells produced a long track tornado producing damage of up to EF-3 intensity which struck northeastern Marshall County, crossed Lake Guntersville, and moved into southern DeKalb County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 10, 10:57 AM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Apr 10, 10:57 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1157 AM CDT FRI APR 10 2009
.UPDATE...FOR 18Z TAFS
&&
.AVIATION...
SOUTHERLY WINDS HAVE FINALLY PICKED UP AND ARE SUSTAINED AROUND
20KT WITH GUSTS TO AROUND 30KT...AND EXPECT THIS TO CONTINUE AT
BOTH TAF SITES THROUGH THE AFTERNOON HOURS. A BROKEN LINE OF
TSRA CONTINUES TO DEVELOP OVER NE MS AND IS ABOUT TO CROSS INTO
ALABAMA OVER THE NEXT HALF HOUR. TIMING OF LINE ONSET...BASED ON
RADAR TRENDS...WOULD BE AROUND 1730Z AT KMSL AND AROUND 19Z AT KHSV.
A 1 TWO 2 HOUR WINDOW OF LOWER CEILINGS BELOW 2000 FT...+TSRA...AND
VISIBILITIES BELOW 3 MILES CAN BE EXPECTED AS THIS LINE PUSHES
THROUGH. FRONT SHOULD PUSH EAST OF THE AREA AROUND 01Z AT KMSL AND
02Z AT KHSV...BRINGING PARTLY CLOUDY CONDITIONS TO THE AREA AND
WINDS AROUND 10KT SWITCHING TO THE NORTHWEST.
&&
.DISCUSSION.../ISSUED AT 1058 AM CDT FRI APR 10 2009/
DEVELOPMENT OF CONVECTION CONTINUES ALONG LINE STRETCHING FROM
WRN KY/TN SWRD INTO NRN MISS. TIMING OF CONVECTION FOR COUNTIES
OUTLINED IN MESOSCALE UPDATE BELOW IS STILL ON TARGET.
STORM REPORTS OUT OF THE MEG CWFA THUS FAR HAVE DETAILED PRIMARILY
A HAIL THREAT AS WAS EXPECTED...WITH GENERALLY PENNY TO QUARTER
SIZE REPORTED. AS BOUNDARY LYR CONTINUES TO DESTABILIZE SHOULD SEE
FURTHER DEVELOPMENT OF DISCRETE CELLS MERGING INTO BKN LINE
SEGMENTS INTO THE EARLY AFTN. DEWPTS ARE CLIMBING INTO THE LOW 60S
IN MOST AREAS...AND ROBUST WAA IS ALLOWING TEMPS TO CLIMB RAPIDLY
THIS MORNING. EXPECTING MO CLOUDY CONDITIONS IN GENERAL...BUT
WARM/MOIST ADVECTION SHOULD ALLOW TEMPS TO CLIMB INTO THE LOW/MID
70S. RESULTING CAPES/LIS...DEEP LYR SHEAR...AND LOW WET-BULB
FREEZING LEVELS ARE STILL SUPPORTIVE OF LARGE HAIL. STORMS WILL
CONTINUE TO MOVE AHEAD OF THE FRONT...PUSHED BY STRONG MID-LVL
WINDS INTO AN AREA OF GRTR LOW-LVL SHEAR ACROSS THE CENTRAL TN
VALLEY...BUT LOW-LVL SHEAR IS EXPECTED TO DECREASE FROM WEST TO
EAST AS SFC WINDS CONTINUE TO BACK. ISOLD TORNADOES STILL LOOK
POSSIBLE AS DISCRETE CELL SEGMENTS MOVE INTO THE AREA.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
AVIATION...KDW
DISCUSSION...20
Hazardous weather outlook, Apr 10, 10:30 AM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1130 AM CDT FRI APR 10 2009
ALZ001>010-016-TNZ076-096-097-110300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1130 AM CDT FRI APR 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE...WILL MOVE ACROSS
NORTHERN ALABAMA TODAY. SOME OF THESE STORMS WILL BE CAPABLE OF
PRODUCING VERY LARGE HAIL UP TO BASEBALL SIZE...STRONG
TORNADOES...AND DAMAGING WINDS OVER 70 MPH. IN ADDITION...A FEW
CASES OF FLASH FLOODING ARE ALSO POSSIBLE.
SEVERE WEATHER IS EXPECTED DURING THE 12 PM TO 3 PM TIME FRAME IN
NORTHWEST ALABAMA...2 PM TO 5 PM FOR NORTH CENTRAL ALABAMA AND
LINCOLN COUNTY TENNESSEE...AND FROM 4 PM TO 7 PM FOR NORTHEASTERN
ALABAMA AND MOORE AND FRANKLIN COUNTIES IN TENNESSEE.
THE SEVERE WEATHER THREAT WILL DIMINISH FROM WEST TO EAST BEHIND THE
COLD FRONT AS IT MOVES ACROSS THE AREA DURING THE AFTERNOON AND
EVENING HOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
ANOTHER POTENT STORM SYSTEM WILL GENERATE SHOWERS AND THUNDERSTORMS
ACROSS THE AREA LATE SUNDAY INTO MONDAY. STRONG TO SEVERE
THUNDERSTORMS WILL BE A POSSIBILITY WITH THIS SYSTEM AS WELL.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED THROUGH THE EARLY EVENING HOURS.
KDW
In the hours before
Local storm report, Apr 10, 7:37 AM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
837 AM CDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM TSTM WND DMG 3 SSE RIVERTON 34.83N 88.06W
04/10/2009 COLBERT AL EMERGENCY MNGR
A TREE WAS DOWNED ALONG RIVERTON ROSE TRAIL
0305 AM TSTM WND DMG 4 ESE CHEROKEE 34.74N 87.91W
04/10/2009 COLBERT AL EMERGENCY MNGR
A TREE WAS DOWNED ALONG PLANTVIEW DRIVE IN BARTON.
0310 AM HAIL CHEROKEE 34.76N 87.97W
04/10/2009 E0.50 INCH COLBERT AL TRAINED SPOTTER
PEA TO DIME SIZED HAIL REPORTED NEAR CHEROKEE. WINDS
ESTIMATED AT 50 TO 55 MPH.
0315 AM TSTM WND DMG SHEFFIELD 34.77N 87.70W
04/10/2009 COLBERT AL EMERGENCY MNGR
A TREE WAS DOWNED IN SHEFFIELD.
0325 AM HAIL FLORENCE 34.80N 87.68W
04/10/2009 E0.25 INCH LAUDERDALE AL TRAINED SPOTTER
0343 AM HAIL MADISON 34.70N 86.75W
04/10/2009 E0.25 INCH MADISON AL PUBLIC
0355 AM HAIL 4 NNE HUNTSVILLE 34.78N 86.55W
04/10/2009 E0.25 INCH MADISON AL TRAINED SPOTTER
0455 AM HAIL 3 NW CULLMAN 34.21N 86.88W
04/10/2009 E0.50 INCH CULLMAN AL EMERGENCY MNGR
DIME SIZED HAIL REPORTED AT I-65 AND AL HIGHWAY 157.
0505 AM HAIL 3 E CULLMAN 34.18N 86.79W
04/10/2009 E0.25 INCH CULLMAN AL LAW ENFORCEMENT
PEA SIZED HAIL REPORTED AT THE INTERSECTION OF US 278 AND
AL HIGHWAY 157 BY A CULLMAN COUNTY DEPUTY.
0510 AM HAIL 3 E CRANE HILL 34.09N 87.01W
04/10/2009 E0.88 INCH CULLMAN AL TRAINED SPOTTER
0514 AM TSTM WND DMG ARAB 34.32N 86.50W
04/10/2009 MARSHALL AL EMERGENCY MNGR
PEA SIZE HAIL AND A LARGE TREE WAS BLOWN DOWN ONTO A CAR.
WINDS WERE ESTIMATED BETWEEN 40 AND 50 MPH.
0520 AM HAIL ARAB 34.32N 86.50W
04/10/2009 E0.88 INCH MARSHALL AL BROADCAST MEDIA
NICKEL SIZE HAIL WAS REPORTED.
0530 AM HAIL GUNTERSVILLE 34.36N 86.29W
04/10/2009 E0.25 INCH MARSHALL AL EMERGENCY MNGR
PEA SIZE HAIL WAS REPORTED IN THE CITY OF GUNTERSVILLE
ALONG WITH 40 TO 50 MPH WINDS.
&&
KWEBERSpecial weather statement, Apr 10, 11:05 AM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1205 PM CDT FRI APR 10 2009
ALZ001-002-101730-
COLBERT-LAUDERDALE-
1205 PM CDT FRI APR 10 2009
...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 1230 PM CDT...
AT 1205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CHEROKEE...MOVING NORTHEAST AT 45 MPH.
DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
BARTON.
OAKLAND...THREET.
UNDERWOOD-PETERSVILLE...CLOVERDALE.
ZIP CITY...SAINT FLORIAN.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR
NORTHERN ALABAMA AND CENTRAL TENNESSEE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KDW
Local storm report, Apr 10, 12:18 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
118 PM CDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM HAIL 13 NW FLORENCE 34.93N 87.84W
04/10/2009 E1.00 INCH LAUDERDALE AL FIRE DEPT/RESCUE
CENTRAL HEIGHTS VOLUNTEER FIRE DEPARTMENT REPORTED
QUARTER SIZE HAIL.
1258 PM HAIL CHEROKEE 34.76N 87.97W
04/10/2009 E0.88 INCH COLBERT AL TRAINED SPOTTER
NICKEL SIZE HAIL REPORTED IN CHEROKEE.
1259 PM HAIL RED BAY 34.44N 88.14W
04/10/2009 E0.88 INCH FRANKLIN AL TRAINED SPOTTER
NICKEL SIZE HAIL WAS REPORTED IN DOWNTOWN RED BAY.
0100 PM NON-TSTM WND DMG HATTON 34.56N 87.41W
04/10/2009 LAWRENCE AL TRAINED SPOTTER
TREES KNOCKED DOWN IN HATTON.
0100 PM HAIL ZIP CITY 34.96N 87.67W
04/10/2009 E0.75 INCH LAUDERDALE AL EMERGENCY MNGR
PENNY SIZE HAIL WAS REPORTED IN ZIP CITY.
0101 PM HAIL CHEROKEE 34.76N 87.97W
04/10/2009 E1.75 INCH COLBERT AL TRAINED SPOTTER
GOLF BALL SIZE HAIL REPORTED IN CHEROKEE.
0102 PM HAIL 13 NW FLORENCE 34.93N 87.84W
04/10/2009 E1.75 INCH LAUDERDALE AL EMERGENCY MNGR
GOLF BALL HAIL REPORTED ALONG COUNTY ROAD 219.
&&
KWEBERLocal storm report, Apr 10, 12:30 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
130 PM CDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM HAIL 8 W LEXINGTON 34.97N 87.51W
04/10/2009 E0.88 INCH LAUDERDALE AL TRAINED SPOTTER
NICKEL HAIL REPORTED IN GREEN HILL
0110 PM HAIL FLORENCE 34.80N 87.68W
04/10/2009 E1.00 INCH LAUDERDALE AL TRAINED SPOTTER
QUARTER SIZED HAIL REPORTED ON THE CAMPUS OF UNA.
0114 PM HAIL FLORENCE 34.80N 87.68W
04/10/2009 E1.50 INCH LAUDERDALE AL EMERGENCY MNGR
PING PONG SIZED HAIL REPORTED ON THE CAMPUS OF UNA.
0116 PM HAIL 8 W LEXINGTON 34.97N 87.51W
04/10/2009 E1.75 INCH LAUDERDALE AL EMERGENCY MNGR
REPORT OF GOLFBALL SIZED HAIL IN GREEN HILL.
&&
KWEBERHail, Lincoln
- When
- April 10, 12:33 PM CST to 12:38 PM CST
- Where
- Lincoln County, 0.56 mi E of Howell
- Measured
- 1 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 35.230, -86.610
Cocorahs observer reported quarter size hail in the Howell community.
Thunderstorm Wind, Lincoln
- When
- April 10, 12:35 PM CST to 12:40 PM CST
- Where
- Lincoln County, 1.32 mi ENE of Belleville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.280, -86.550
A shed was blown down over near 971 Shelbyville Highway. Time was estimated from radar.
Thunderstorm Wind, Moore
- When
- April 10, 12:38 PM CST to 12:41 PM CST
- Where
- Moore County, 1.17 mi E of County Line
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 35.321, -86.349
Winds toppled trees on several homes on Cobb Hollow Road southwest of Tullahoma.
Hail, Franklin
- When
- April 10, 12:39 PM CST to 12:44 PM CST
- Where
- Franklin County, 15.6 mi WNW of Branchville
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 35.130, -86.566
Golf ball size hail fell at the McDonald's at 1410 Huntsville Highway in Fayetteville, TN.
Hail, Moore
- When
- April 10, 12:40 PM CST to 12:45 PM CST
- Where
- Moore County, 1.13 mi E of Lynchburg
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.280, -86.360
Nickel hail was reported in Lynchburg.
Thunderstorm Wind, Moore
- When
- April 10, 12:43 PM CST to 12:48 PM CST
- Where
- Moore County, Lois
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.230, -86.370
A kennel fence was reported blown over. Time was estimated from radar.
Thunderstorm Wind, Moore
- When
- April 10, 12:43 PM CST to 12:48 PM CST
- Where
- Moore County, 1.69 mi E of Cumberland Spgs
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.330, -86.270
One tree was knocked down on a house on Oak Hills Drive. Nearby on Cobb Hollows Drive two trees were blown down. One on a second house and another on a car. Time estimated from radar.
Hail, Lincoln
- When
- April 10, 12:51 PM CST to 12:56 PM CST
- Where
- Lincoln County, 1.13 mi E of Fayetteville
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.150, -86.560
Nickel size hail was reported in Fayetteville.
Thunderstorm Wind, Moore
- When
- April 10, 12:58 PM CST to 1:03 PM CST
- Where
- Moore County, 0.89 mi SW of Hurdlow
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Emergency Manager
- Coordinates
- 35.170, -86.340
Multiple trees were reported blown down. Time was estimated from radar.
Thunderstorm Wind, Lincoln
- When
- April 10, 1:01 PM CST to 1:06 PM CST
- Where
- Lincoln County, 2.15 mi NNE of Bledsoe
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.360, -86.570
Trees were blown down along Highway 231 about 15 miles north of Fayetteville.
Thunderstorm Wind, Lincoln
- When
- April 10, 1:05 PM CST to 1:10 PM CST
- Where
- Lincoln County, 2.36 mi SSE of Belleview
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.020, -86.580
Trees and power lines were reported down at the intersection of Lincoln Road and Huntsville Highway.
Hail, Franklin
- When
- April 10, 1:15 PM CST to 1:20 PM CST
- Where
- Franklin County, 0.69 mi S of Estill Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.260, -86.130
Quarter size hail fell in the Estill Spring community.
Hail, Franklin
- When
- April 10, 1:22 PM CST to 1:27 PM CST
- Where
- Franklin County, 0.89 mi NE of Winchester
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.190, -86.110
Penny to nickel size hail was reported in Winchester.
Thunderstorm Wind, Franklin
- When
- April 10, 1:24 PM CST to 1:29 PM CST
- Where
- Franklin County, 0.69 mi S of Belvidere
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.120, -86.200
Thunderstorm winds tore apart the roof of a tin farm shed. Debris was blown onto highway 64.
Thunderstorm Wind, Franklin
- When
- April 10, 1:28 PM CST to 1:33 PM CST
- Where
- Franklin County, 1.32 mi WSW of Asia
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 35.160, -86.140
Three cedar trees were blown down along the side of highway 64.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, April 10, 20092 deaths · 58 injured · $101 million · EF4 · 57 events
- Tornadoes and Hail in South Carolina, April 10 to 11, 20091 death · 14 injured · $5.0 million · EF3 · 22 events
- Tornadoes and Hail in Georgia, April 10 to 11, 20092 injured · $18 million · EF3 · 125 events
- Tornadoes and Hail in Georgia, April 10 to 11, 200916 injured · $9.1 million · EF3 · 11 events
- Tornadoes and Flash Flood in Alabama, April 10, 20096 injured · $145,000 · EF3 · 128 events
- Tornadoes and Hail in Kentucky, April 10, 20093 injured · $718,000 · EF3 · 19 events
- Rip Currents in Florida, April 10 to 11, 20092 deaths · 2 events
- Tornadoes and Hail in South Carolina, April 10, 20092 injured · $2.3 million · EF2 · 33 events
- Tornadoes and Hail in Alabama, April 10, 20093 injured · $1.2 million · EF1 · 89 events
- Tornadoes and Hail in Tennessee, April 10, 20091 injured · $408,000 · EF2 · 29 events
- Tornadoes and Damaging Wind in South Carolina, April 10, 2009$2.0 million · EF2 · 3 events
- Tornado and Hail in Georgia, April 10, 2009EF2 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162455, 162456, 167360, 165038, 162457, 162458, 162465, 162459, 162611, 162463, 162608, 162460, 162461, 162631, 162527.